Pennsylvania, 2007

Winter Storm in Pennsylvania, April 15 to 16, 2007

April 15 to 16, 2007 · NWS BGM · 6 events in 6 counties and zones

An area of low pressure organized over the southeastern United States during the evening of Saturday April 14th, and tracked northeast along the East Coast Sunday the 15th, to Long Island on Monday the 16th. The low pressure system grew into a major late season winter storm by the time it reached the New Jersey coast Sunday evening the 15th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure organized over the southeastern United States during the evening of Saturday April 14th, and tracked northeast along the East Coast Sunday the 15th, to Long Island on Monday the 16th. The low pressure system grew into a major late season winter storm by the time it reached the New Jersey coast Sunday evening the 15th. The central pressure of this storm dropped to 963 mb just south of Long Island on the 16th. The storm stalled in the vicinity of Long Island and the southern New England coast from the 16th until Tuesday the 17th when it finally drifted to well off the east coast. Most of the precipitation with this storm fell as moderate to heavy rain through the day on the 15th before changing over to a mix of snow and sleet after midnight on the 16th. During that day on the 16th, the higher elevations of northeast Pennsylvania received heavy snow, while the valleys saw a mix of snow and sleet that primarily melted after hitting the ground.|The snow ended by the early morning hours on Tuesday the 17th. Total storm accumulations ranged from a slushy inch or two in the Wyoming, Susquehanna and Delaware River valleys to between 10 and 20 inches over the higher terrain including the Poconos. The snow was heavy and wet bringing down many trees and power lines causing scattered power outages over the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 15, 12:49 AM EST, 11 minutes earlier.

Area forecast discussion, Apr 15, 12:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 AM EDT SUN APR 15 2007

.AVIATION /06Z-06Z/...
MAJOR STORM HAS JUST BEGUN TO IMPACT THE AREA AND WILL CONTINUE TO
DO SO THRU THE TAF PERIOD AND BEYOND. CONDITIONS WILL DETERIORATE
QUICKLY WITH THE START OF PRECIPITATION, WHICH HAS ALREADY BEGUN
AT MOST TAF SITES OR WILL IN THE FIRST COUPLE OF HOURS. PRECIP
TYPE IS MAINLY RAIN WITH SNOW AT BGM. EXPECT MAINLY RAIN INTO THIS
MORNING BEFORE A CHANGE OVER TO SNOW DURING THE AFTN, EXCEPT AT AVP
WHERE RAIN SHOULD CONTINUE MOST OF THE DAY. MVFR CEILINGS AND
OCCASIONALLY VISBY WILL LIKELY LOWER TO IFR DURING THE MORNING.
EASTERLY WINDS GENERALLY LESS THAN 10 KTS WILL INCREASE THIS AFTN
10 TO 15 KTS. WINDS SWITCH TO NW EARLY THIS EVENING WITH INCREASE
TO 15 TO 25 KTS WITH GUSTS 30 KTS.

&&

.PREV DISCUSSION...
/ISSUED 1031 PM EDT SAT APR 14 2007/

UPDATE...
MAIN UPDATE TONIGHT WILL BE TO BACK UP THE START OF THE WARNING TO
NOON AS BEFIT PROFILES FROM 12 AND 18Z GUIDANCE SUGGEST SNOW WILL
TAKE OVER AS THE PREDOMINATE PCP TYPE DURING THE AFTERNOON.

18Z GUIDANCE CERTAINLY HASNT CLEARED THINGS UP MUCH IN TERMS OF
WHAT TO DO WITH THE WATCH...AND EVEN FINAL ACCUMS OVER THE WARNING
AREAS. THE 18Z GFS BROUGHT OVER 3 INCHES OF TOTAL QPF TO MUCH OF
OUR AREA WITH THE 18Z NAM NOT EVEN QUITE REACHING ONE INCH HERE IN
BGM. FEEL REALITY WILL FALL SOMEWHERE IN BETWEEN...WITH A SLIGHT
LEAN TOWARDS THE NAM. GFS SOLUTION WOULD CAUSE ALL KINDS OF
PROBLEMS WITH SNOW AND EVEN HYDRO OVER SOUTHEASTERN AREAS...BUT IT
APPEARS TO BE AN OUTLIER EVEN WITH RESPECT TO ITS PREVIOUS RUNS.
WILL CERTAINLY HAVE TO SEE WHETHER THE 00Z RUN BACKS OFF.

CONFIDENCE IS GROWING IN AN ADVISORY OR SUB ADVISORY LEVEL EVENT
OVER THE WY VALLEY INTO THE POCONOS AS IT TAKES MUCH OF THE NIGHT
SUNDAY NIGHT TO CHANGE THE PCP OVER TO ALL SNOW. EVEN FURTHER
NORTHEAST OVER THE WESTERN CATSKILLS...PROFILES SUGGEST IP ALONG
WITH THE SNOW THROUGH THE EVENING...WHICH WOULD HOLD DOWN ANY SNOW
TOTALS.

FURTHER NORTH ACROSS THE TWIN TIER/SOUTHERN SUSQUEHANNA
REGIONS...CONFIDENCE IS GROWING IN A CHANGEOVER DURING THE
AFTERNOON...BUT QUESTION WILL BE WHETHER MESCAL BANDING
FEATURES SET UP OVER OR MOST LIKELY JUST NORTH OF THE AREA. FEEL
ACCUMS WILL BE NEAR THE WARNING THRESHOLD HERE...SO WILL LET THE
MID SHIFT TAKE A LOOK AT THE 00Z GUIDANCE TO DECIDE WHICH SIDE OF
THE FENCE LOOKS BETTER. THIS SEEMS PRUDENT GIVEN THE FACT THAT ANY
AC CUMS WILL HOLD OFF UNTIL AT LEAST MID AFTERNOON.

OF SOME INTEREST WILL BE THE PCP TONIGHT. LAPS ANALYSIS SUGGESTS
THAT WET BULBS ARE NEARING FREEZING OVER THE NORTHEASTERN THIRD OF
THE CWA. SNOW REPORTED AT KBFD SUGGESTS WE WILL SEE SOME
TONIGHT...ESP OVER THE HIGHER TERRAIN. HAVE GONE FOR 1-3 IN THE
HIGHER TERRAIN OF WESTERN SECTIONS WITH 1-2 OVER THE HIGHER
TERRAIN OF THE EAST GIVEN LATER TIMING. OVER THE WY VALLEY... IT
WILL BE HARD TO GET MUCH SN TO THE VALLEY FLOOR...BUT THE HILLTOPS
COULD SQUEEZE OUT AN INCH BEFORE THE COLUMN WARMS ENOUGH TO
SUPPORT ALL RA BY MORNING. ACARS SOUNDINGS UPSTREAM INDICATE THAT
AIR ABOVE ANY LLEVEL WARM LAYER IS BELOW FREEZING...SO SHOULD ONLY
SEE RA OR SN TONIGHT WITH NOT MUCH OF A CONCERN FOR IP UNTIL MORNING.

BEST SN POTENTIAL WILL BE SUN EVENING AND OVERNIGHT WITH VERY
IMPRESSIVE BANDING SIGNATURES ALONG/WEST OF THE I81 CORRIDOR. THIS
AGREES WELL WITH AN IMPRESSIVE EASTERLY 850 JET 4-5STD DEV
STRONGER THAN CLIMATOLOGICAL NORMS...WHICH WOULD NEAR HISTORIC
LEVELS. TIME WILL TELL WHETHER SNOWFALL TOTALS WILL FOLLOW THIS.

HAVE UPDATED CURRENT T/TD TRENDS WITH ALL GRIDS/PRODUCTS...INCLUDING
AN UPDATED HWO... NOW ON THE STREET. -JMA

PREV DISCUSSION...
/ISSUED 759 PM EDT SAT APR 14 2007/

AVIATION /00Z-24Z/...
VFR CONDITIONS TO START THEN AS THE PRECIP COMES IN FROM THE SW
TOWARD MIDNIGHT THE CIGS FALL TO THE LOWER END OF VFR. LATE
TONIGHT CIGS FALL TO MVFR AS THE LIGHT RAIN OR RAIN AND SNOW
BECOMES STEADY. AT ELM...SYR AND RME BETWEEN 13 AND 15Z VSBYS
DROP TO MVFR...THEN TO IFR CIGS AND VSBYS DURING THE AFTN. AVP
WILL DROP TO IFR CIGS AND MVFR VSBYS AROUND SUNRISE AND REMAIN
THERE FOR THE DAY. AT ITH AND BGM AROUND 13Z BOTH WILL FALL TO IFR
CIGS AND VSBYS AND REMAIN FOR THE DAY. PRECIP TO CHANGE OVER TO
MAINLY SNOW DURING THE AFTN IN CENTRAL NY.

LIGHT N TO NE WINDS AT UNDER 8 KTS TO BECOME E OVERNIGHT THEN
INCREASE TO AROUND 10KTS SUNDAY MORNING. SUN AFTN WINDS SHIFT TO
NE AND INCREASE TO 10 TO 15 KTS.

WITH THE AREA UNDER THE INFLUENCE OF THE STORM THROUGH MONDAY
CONDITIONS WILL REMAIN MVFR AND IFR AT BEST....LIFR AT WORST.

PREV DISCUSSION...
/ISSUED 402 PM EDT SAT APR 14 2007/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
BUSY DAY WITH IMPENDING WINTER STORM EXPECTED ACROSS PARTS OF THE
AREA STARTING TOMORROW. 12Z MODELS ARE VERY CONSISTENT WITH EACH
OTHER ON TRACK OF SFC LOW DUE TO SHIFT OFF OF EAST COAST BY 18Z
TOMORROW NR THE DELMARVA PENINSULA. THIS LOW TRACKS TO NR LONG
ISLAND SUNDAY NIGHT.

PCPN INITIALLY SPREADS INTO NEPA AFTER MIDNIGHT TONIGHT. WITH
EVAP COOLING POSSIBLE EARLY ON...COULD SEE A RAIN/SNOW MIX FOR A
BRIEF PERIOD OF TIME TO START OFF TONIGHT. BOTH GFS/NAM AND NGM
INDICATE THAT THIS WILL CHG OVER TO ALL LIQUID ACROSS NEPA BY
APPROX 09Z AND HAVE INDICATED THIS IN THE GRIDS.

BUFKIT PROFILES FROM NAM AND GFS DIFFER ON WHAT THE TEMPS DO ALOFT
AFTER THIS POINT. HAVE STUCK CLOSER TO NAM IN COORDINATION WITH
HPC AND SURROUNDING OFFICES. THIS WOULD LEAD TO A RAIN/SNOW MIX
NORTH OF THE TWIN TIERS TONIGHT UNTIL TOMORROW AFTERNOON. ACROSS
THE TWIN TIERS...COULD SEE RAIN AND SNOW AND POSSIBLY SLEET AS
WELL ACCORDING TO THE PROFILES. MOST OF NEPA WILL STAY RAIN UNTIL
SUNDAY AFTERNOON.

AFTER THIS POINT...COLD AIR BEGINS TO BE PULLED DOWN INTO CYCLONE
AND CHANGES MOST OF THE PCPN TO ALL SNOW NORTH OF THE TWIN TIERS
AFTER 18Z SUNDAY. THE SNOW WILL BECOME HEAVY AT TIMES OVERNIGHT
WITH GOOD FRONTOGENETICAL FORCING AND STRONG LIFT. NAM INDICATES
MESOSCALE BANDING SETTING UP ACROSS THE FINGER LAKES AND WESTERN
MOHAWK VALLEY...THUS HAVE UPGRADED TO A WARNING OVER THESE AREAS
FOR SUNDAY EVENING TO MONDAY EVENING. SNOWFALL TOTALS RANGING FRO,
6 TO 16 INCHES...HIGHER AMOUNTS IN THE HIGHEST TERRAIN TO THE EAST.

REMAINDER OF THE AREA IS A QUESTION MARK. PCPN WILL BE MIXED
LONGER AND WILL CUT DOWN ON AMOUNTS SIGNIFICANTLY. CUD BE MINIMAL
WRNG CRITERIA SNOWS OVER TWIN TIERS...POSSIBLE 6-10 INCHES IN
THESE AREAS. OVER NEPA...PCPN WILL REMAIN RAIN MOST OF THE DAY
SUNDAY AND NOT SWITCH OVER UNTIL SUNDAY NIGHT. WHILE THE VALLEY
AREAS MAY ONLY SEE A FEW INCHES...THE POCONOS AND CATSKILLS CUD
SEE WARNING CRITERIA SNOWS. THUS HAVE KEPT THE WATCH GOING FROM
THE TWIN TIERS AND SOUTH. HOWEVER...ANY WOBBLE TO THE LOW PRESSURE
SYSTEM WILL CHG AMOUNTS. A JOG TO THE EAST BY ABOUT 50 MILES WILL
BRING IN COLDER AIR AND LEAD TO HIGHER ACCUMS ALL AREAS. AS THE
MODELS HAVE GIVEN US A LITTLE OF EVERYTHING OVER THE PAST FEW
DAYS...THE ONLY PRUDENT SOLN IS TO KEEP THE WATCH GOING. POSSIBLE
UPGRADE TO WARNINGS OR DOWNGRADE TO ADVISORIES MAY BE ISSUED
TONIGHT OR TOMORROW.

LONG TERM /TUESDAY THROUGH SATURDAY/...
MAJOR CYCLONE OCCLUDES OVER THE NEW ENGLAND STATES EARLY THIS
PERIOD...WHICH THEN LEADS TO A SPRING TIME OMEGA BLOCK DEVELOPING
ACROSS THE CONUS DURING THE WEEK...WHICH ONLY GRADUALLY LOOSENS
IT/S GRIP TOWARD THE WEEKEND. THIS WILL MAINTAIN THE BELOW NORMAL
TEMPERATURES THROUGH THE WEEK. PLENTY OF LOW LEVEL CLOUD COVER
WILL LINGER IN NORTHWEST FLOW BEHIND THE STORM SYSTEM FROM TUESDAY
THROUGH THURSDAY...WITH GRADUAL INCREASES OF SUNSHINE BY SATURDAY.
AFTER LINGERING SNOW SHOWERS IN NW UPSLOPE FLOW THROUGH TUESDAY
NIGHT...ANY PRECIPITATION CHANCE FOR THE REST OF THE WEEK LOOKS
NIL AT THIS POINT. WENT WITH MOST OF HPC GUIDANCE EXCEPT HAD TO
MAKE MAJOR CHANGES TO EXPECTED CLOUD COVER...AND RESULTANT TEMPS
PER LATEST 06Z AND 12Z GFS MEAN RH AND THERMAL PROG TRENDS.
DROPPED ABOUT 5-6 DEGREES OFF HPC/MEX GUIDANCE ON TUESDAY THROUGH
WEDNESDAY...AS MIXING UP TO 925 MB TEMPS ARE NOT SUPPORTIVE OF
MOS/HPC GUIDANCE IN THE 40S-50S...ESPECIALLY OVER A SNOW PACK AND
OVERCAST SKIES. ALSO CONTINUED WITH A COOLER TREND RIGHT THROUGH
SATURDAY...PER ENSEMBLE MOS GUIDANCE AND ADIABATIC MIXING OF 2-4C
AIR AT 925 MB.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING FROM NOON TODAY TO 8 PM EDT MONDAY FOR
     NYZ009-015>018-022-023-025-036-037-044>046.

     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING
     FOR NYZ024-055>057-062.

PA...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING
     FOR PAZ038>040-043-044-047-048-072.

&&
Hazardous weather outlook, Apr 14, 8:30 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 PM EDT SAT APR 14 2007

NYZ009-015>018-022-023-025-036-037-044>046-160130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
930 PM EDT SAT APR 14 2007

...WINTER STORM WARNING IN EFFECT FROM 12 PM SUNDAY TO 8 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

RAIN AND SNOW WILL OVERSPREAD THE REGION TONIGHT WITH A SLUSHY 1
TO 3 INCHES OF SNOW POSSIBLE OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. SKYWARN ACTIVATION
AND SNOW SPOTTERS WILL LIKELY BE NEEDED IN SUPPORT OF WINTER
WEATHER OPERATIONS SUNDAY AFTERNOON THROUGH MONDAY.

NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-160130-
CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
930 PM EDT SAT APR 14 2007

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

RAIN AND SNOW WILL OVERSPREAD THE REGION TONIGHT WITH A SLUSHY 1
TO 2 INCHES OF SNOW POSSIBLE OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. SKYWARN ACTIVATION
AND SNOW SPOTTERS WILL LIKELY BE NEEDED IN SUPPORT OF WINTER
WEATHER OPERATIONS LATE SUNDAY EVENING THROUGH MONDAY.

ARNOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 to 10 inches across the county.

Winter Storm, Lackawanna

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 11 inches across the county.

Winter Storm, Luzerne

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to as much as 20 inches in the county.

Winter Storm, Northern Wayne

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 8 inches across the county.

Winter Storm, Susquehanna

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10 to 17 inches across the county.

Winter Storm, Wyoming

When
April 15, 1:00 AM EST to April 16, 7:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall amounts totaled around 12 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28129, 28130, 28131, 28132, 28133, 28134.